Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 110, NWS State College, PA

July 29, 20234 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 29, 2023, 3:50 PM EDT for 4 counties in Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 3:50 PM EDT (19:50 UTC)
Expired
Jul 29, 2023, 4:45 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Dauphin County, PA, Lebanon County, PA, Northumberland County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 129 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 2:48 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:27 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 29, 3:27 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
327 PM EDT Sat Jul 29 2023

.SYNOPSIS...
One more afternoon and early evening or scattered showers and
thunderstorms before the pattern turns noticeably cooler and
drier/less humid to close out July and begin August.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
     SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR ADAMS DAUPHIN LANCASTER LEBANON SCHUYLKILL AND YORK
COUNTIES...

500/700 mb trough dropping into western PA this afternoon with
widespread showers along and ahead of it. Mixed layer CAPES
across central and western PA are quite meager, and won't likely
support more than isolated cloud flashes or CGs this afternoon.
Mixed layer CAPES progeed to surge over 1500 J/kg from northern
MD into the Lower Susq mid to late afternoon for a few hours,
supporting potentially strong to locally severe storms before
the trough whisks the more robust instability away to the east.

Amplifying westerly flow aloft combined with daytime heating
and high moisture availability will support isolated damaging
wind/ and local flash flood risk over my southeast counties.
Storms exit the southeast quickly early this evening, giving
way to partial clearing and patchy fog into early Sunday
morning.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Noticeably cooler and pleasant conditions are expected to close
out the month of July. A brief passing shower or thundershower
can't be ruled out in a few spots Sun afternoon, mainly over the
Laurel Highlands, but the majority of the time will be dry and
more comfortable.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The final day of July and the beginning of August are looking
more likely to start off with cooler than average temperatures
with high temperatures in the 70s across the northern tier and
80s across the Lower Susquehanna Valley. Guidance suggests some
lingering showers and thunderstorms associated with a shortwave
will move eastward out of CPA early Monday afternoon with dry
conditions prevailing through Wednesday as high pressure builds
to our west.

As high pressure shifts eastward late Wednesday and a low-
pressure system approaches, a return to rain showers and
afternoon thunderstorms seems more likely, with 60% of LREF
ensemble members suggesting precipitation Thursday into Friday.
There is some model disagreement on the exact placement of the
low, which introduces some lowered confidence on timing of
precipitation, thus have kept SChc/Chc PoPs throughout this time
period.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Heavy rain showers across the western airspace will drop
visibilities as they continue to progress eastward across CPA
this afternoon and into the evening hours. Impacts from TSRA are
more likely for airfields further to the south and east in the
late afternoon/evening hours. There is moderate confidence that
some impacts will be felt at UNV with higher confidence at
IPT/MDT/LNS although timing remains uncertain.

There is potential for more widespread IFR stratus and patchy
fog to develop across the Laurels and Alleghenies into early
Sunday morning, especially where rain falls this afternoon and
evening. Conditions will improve after sunrise, with VFR conds
expected throughout the morning and early afternoon hours.

Outlook...

Sun...AM low cigs/fog possible W Mtns.

Mon...Patchy AM fog possible W Mtns.

Tue...Patchy AM valley fog possible N and W Mtns.

Wed...No sig wx expected.

Thurs...PM rainfall could bring some restrictions.

&&

.CLIMATE...
A daily record high temperature of 87 degrees was set at
Bradford yesterday 7/28. This broke the old record of 86 set in
1964.

Top 5 Wettest July | Williamsport, PA

1. 2018 11.99"
2. 2023 10.03"
3. 1992 9.65"
4. 1958 8.30"
5. 1928 8.02"

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...DeVoir/Steinbugl
LONG TERM...NPB
AVIATION...Colbert/NPB
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 29, 2:48 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
248 PM EDT Sat Jul 29 2023

PAZ064>066-301900-
Adams-York-Lancaster-
248 PM EDT Sat Jul 29 2023

...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-301900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
248 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-301900-
Dauphin-Schuylkill-Lebanon-
248 PM EDT Sat Jul 29 2023

...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 29, 3:40 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
340 PM EDT Sat Jul 29 2023

PAZ050-052-053-057-058-292015-
Columbia PA-Northumberland PA-Dauphin PA-Snyder PA-Schuylkill PA-
340 PM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHUYLKILL...
SOUTHERN NORTHUMBERLAND...NORTHEASTERN DAUPHIN...SOUTHEASTERN SNYDER
AND SOUTH CENTRAL COLUMBIA COUNTIES THROUGH 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Selinsgrove, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shamokin, Mount Carmel, Kulpmont, Ashland, Fairview-Ferndale,
Trevorton, Tremont, Marshallton, Port Trevorton, Lavelle, Donaldson,
Wilburton Number One, Locustdale, Klingerstown, Beurys Lake,
Wilburton Number Two, Leck Kill, Urban, Rebuck and Edgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

&&

LAT...LON 4059 7691 4077 7694 4087 7636 4060 7632
TIME...MOT...LOC 1940Z 263DEG 33KT 4070 7684

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:08 PM EDTSpecial Weather StatementCTPClearfield37 min
Jul 28, 9:01 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield44 min
Jul 29, 12:02 AM EDTAreal Flood AdvisoryCTPMontour, Northumberland118 min
Jul 29, 1:58 AM EDTAreal Flood AdvisoryCTPLycoming, Tioga2 hr
Jul 29, 3:40 PM EDTSpecial Weather StatementCTPNorthumberland35 min
Jul 29, 4:59 PM EDTSpecial Weather StatementCTPTioga61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.